Cholestatic jaundice induced by duloxetine in a patient with major depressive disorder

Young Min Park, Bun Hee Lee, Heon-Jeong Lee, Seung Gul Kang

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Duloxetine is a balanced and potent serotonin and noradrenaline reuptake inhibitor (SNRI) and has adverse effects that are commonly associated with such drugs, including nausea, dry mouth, constipation, insomnia, and dizziness. Recently, duloxetine-induced liver injury has also been observed in patients with preexisting liver disease or chronic alcohol use. We investigated the effects of duloxetine in a healthy young adult with major depressive disorder (MDD) but no risk factors, and found that his total bilirubin level increased to 3.3 mg/dL and he developed jaundice after 5 months of duloxetine treatment. Discontinuation of duloxetine treatment saw his total bilirubin level decrease to 1.8 mg/dL. Thus, the administration of duloxetine might induce liver injury in a patient with MDD. However, the limitations of this single case report must be acknowledged. Although the cause of hepatic dysfunction in this case remains to be elucidated, clinicians should monitor liver function carefully after duloxetine treatment. Further investigations with a larger sample are needed.

Original languageEnglish
Pages (from-to)228-230
Number of pages3
JournalPsychiatry Investigation
Volume7
Issue number3
DOIs
Publication statusPublished - 2010 Sep 1

Fingerprint

Obstructive Jaundice
Major Depressive Disorder
Liver
Bilirubin
Preexisting Condition Coverage
Wounds and Injuries
Sleep Initiation and Maintenance Disorders
Dizziness
Constipation
Jaundice
Duloxetine Hydrochloride
Nausea
Mouth
Liver Diseases
Young Adult
Therapeutics
Alcohols
Pharmaceutical Preparations

Keywords

  • Duloxetine
  • Hepatic dysfunction
  • Hepatotoxicity
  • Liver injury
  • Major depressive disorder

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Cite this

Cholestatic jaundice induced by duloxetine in a patient with major depressive disorder. / Park, Young Min; Lee, Bun Hee; Lee, Heon-Jeong; Kang, Seung Gul.

In: Psychiatry Investigation, Vol. 7, No. 3, 01.09.2010, p. 228-230.

Research output: Contribution to journalArticle

Park, Young Min ; Lee, Bun Hee ; Lee, Heon-Jeong ; Kang, Seung Gul. / Cholestatic jaundice induced by duloxetine in a patient with major depressive disorder. In: Psychiatry Investigation. 2010 ; Vol. 7, No. 3. pp. 228-230.
@article{ff61118a258945d992cad2d1600f0550,
title = "Cholestatic jaundice induced by duloxetine in a patient with major depressive disorder",
abstract = "Duloxetine is a balanced and potent serotonin and noradrenaline reuptake inhibitor (SNRI) and has adverse effects that are commonly associated with such drugs, including nausea, dry mouth, constipation, insomnia, and dizziness. Recently, duloxetine-induced liver injury has also been observed in patients with preexisting liver disease or chronic alcohol use. We investigated the effects of duloxetine in a healthy young adult with major depressive disorder (MDD) but no risk factors, and found that his total bilirubin level increased to 3.3 mg/dL and he developed jaundice after 5 months of duloxetine treatment. Discontinuation of duloxetine treatment saw his total bilirubin level decrease to 1.8 mg/dL. Thus, the administration of duloxetine might induce liver injury in a patient with MDD. However, the limitations of this single case report must be acknowledged. Although the cause of hepatic dysfunction in this case remains to be elucidated, clinicians should monitor liver function carefully after duloxetine treatment. Further investigations with a larger sample are needed.",
keywords = "Duloxetine, Hepatic dysfunction, Hepatotoxicity, Liver injury, Major depressive disorder",
author = "Park, {Young Min} and Lee, {Bun Hee} and Heon-Jeong Lee and Kang, {Seung Gul}",
year = "2010",
month = "9",
day = "1",
doi = "10.4306/pi.2010.7.3.228",
language = "English",
volume = "7",
pages = "228--230",
journal = "Psychiatry Investigation",
issn = "1738-3684",
publisher = "Korean Neuropsychiatric Association",
number = "3",

}

TY - JOUR

T1 - Cholestatic jaundice induced by duloxetine in a patient with major depressive disorder

AU - Park, Young Min

AU - Lee, Bun Hee

AU - Lee, Heon-Jeong

AU - Kang, Seung Gul

PY - 2010/9/1

Y1 - 2010/9/1

N2 - Duloxetine is a balanced and potent serotonin and noradrenaline reuptake inhibitor (SNRI) and has adverse effects that are commonly associated with such drugs, including nausea, dry mouth, constipation, insomnia, and dizziness. Recently, duloxetine-induced liver injury has also been observed in patients with preexisting liver disease or chronic alcohol use. We investigated the effects of duloxetine in a healthy young adult with major depressive disorder (MDD) but no risk factors, and found that his total bilirubin level increased to 3.3 mg/dL and he developed jaundice after 5 months of duloxetine treatment. Discontinuation of duloxetine treatment saw his total bilirubin level decrease to 1.8 mg/dL. Thus, the administration of duloxetine might induce liver injury in a patient with MDD. However, the limitations of this single case report must be acknowledged. Although the cause of hepatic dysfunction in this case remains to be elucidated, clinicians should monitor liver function carefully after duloxetine treatment. Further investigations with a larger sample are needed.

AB - Duloxetine is a balanced and potent serotonin and noradrenaline reuptake inhibitor (SNRI) and has adverse effects that are commonly associated with such drugs, including nausea, dry mouth, constipation, insomnia, and dizziness. Recently, duloxetine-induced liver injury has also been observed in patients with preexisting liver disease or chronic alcohol use. We investigated the effects of duloxetine in a healthy young adult with major depressive disorder (MDD) but no risk factors, and found that his total bilirubin level increased to 3.3 mg/dL and he developed jaundice after 5 months of duloxetine treatment. Discontinuation of duloxetine treatment saw his total bilirubin level decrease to 1.8 mg/dL. Thus, the administration of duloxetine might induce liver injury in a patient with MDD. However, the limitations of this single case report must be acknowledged. Although the cause of hepatic dysfunction in this case remains to be elucidated, clinicians should monitor liver function carefully after duloxetine treatment. Further investigations with a larger sample are needed.

KW - Duloxetine

KW - Hepatic dysfunction

KW - Hepatotoxicity

KW - Liver injury

KW - Major depressive disorder

UR - http://www.scopus.com/inward/record.url?scp=77957727317&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77957727317&partnerID=8YFLogxK

U2 - 10.4306/pi.2010.7.3.228

DO - 10.4306/pi.2010.7.3.228

M3 - Article

VL - 7

SP - 228

EP - 230

JO - Psychiatry Investigation

JF - Psychiatry Investigation

SN - 1738-3684

IS - 3

ER -